Tenofovir side effects
Sean Hosein for CATIE news
Report from the 12th Annual Canadian Conference on HIV/AIDS Research (CAHR) 10 to 13 April, 2003.
Tenofovir (TDF, Viread) belongs to a group of drugs called nucleotide analogues, examples of which also include the following adefovir (Hepsera) and cidofovir (Vistide).
All three drugs are used to treat different viral infections. What they have in common is the potential to cause some degree of kidney damage.
In at least one clinical trial, about 5% of tenofovir users developed this problem. However, it is important to keep in mind that people who get enrolled in clinical trials for the testing of HIV drugs usually do not have other serious underlying medical conditions. In the real world outside of a clinical trial, people with HIV/AIDS (PHAs) can have other health-related issues, such as co-infections, complex treatment regimens and many years of exposure to therapies — all of which may increase the risk of side effects.
Focus on the kidneys
The kidneys filter the blood, flushing waste into the urine and reabsorbing important substances. When kidney damage occurs, these organs may not work properly, which can cause waste to build up and/or cause the body to lose valuable nutrients.
Tenofovir users can develop higher-than-normal levels of creatinine in their blood and urine, suggesting kidney damage. Laboratory tests may also detect less-than-normal phosphorus levels in the blood, another consequence of kidney damage.
Questions remain as to what proportion of tenofovir users is at risk of kidney damage. To try to answer this question, researchers in Vancouver, British Columbia, collected and analysed data from patients attending HIV clinics who were in an expanded access programme for tenofovir. A research team member made a presentation about this study at CAHR.
The study team compared data from 322 patients who used tenofovir to data collected from 430 other patients who used the nucleoside analogue abacavir (ABC, Ziagen). What makes the researchers’ work interesting is how they assess kidney damage. The Vancouver researchers consulted kidney specialists, who told them that creatinine levels greater than 1.5 times each patient’s normal values should suggest that kidney damage was occurring. This way of reporting kidney damage is different from that seen in clinical trials of tenofovir. In those trials, attention was drawn to creatinine levels if they were so high they were judged to be “severe” or “potentially life-threatening.” This can also be described as grade 3 or grade 4 elevations in creatinine.
Tenofovir toxicity risk
In analysing the data, the Vancouver researchers found that tenofovir users were about three times more likely than abacavir (ABC, Ziagen) users to develop higher-than-normal levels of creatinine in their blood. Another factor linked to having this problem was low CD4+ counts, roughly fewer than 150 cells. All in all, about 7% of tenofovir users in the Vancouver study developed some degree of kidney damage over an average of six months. A total of six patients had to stop taking tenofovir because of injured kidneys.
After listening to the presentation, another researcher from Vancouver in the audience announced that a patient in that city had been recently hospitalised and later died as a result of complications from severe kidney damage related to tenofovir-use.
These findings are preliminary and further analysis is needed to take into account other factors that may have had an impact on the results. For instance, there are a number of other drugs that can affect the health of the kidneys. Did tenofovir users in this study take some of these other drugs (see below)? If so, could these drugs have intensified tenofovir-related damage? Examples of drugs that can cause kidney damage and dysfunction include the following:
- aminoglycoside antibiotics – amikacin, gentamicin, paromomycin, streptomycin, tobramycin;
- other antibiotics – Septrin (Bactrim, co-trimoxazole, trimethoprim-sulfamethoxazole);
- antifungals – amphotericin B (Fungizone) and related formulations of this drug;
- antivirals – acyclovir (Zovirax), adefovir (Hepsera), cidofovir (Vistide), foscarnet (Foscavir), indinavir (Crixivan), Valtrex (valacyclovir);
- antiparasite drugs – intravenous pentamidine;
- NSAIDS (non-steroidal anti-inflammatory agents) – acetaminophen (Tylenol), ibuprofen (Advil, Motrin), indomethacin (Indocid), naproxen (Naprosyn).
About 10% of tenofovir users and about 20% of abacavir users in this study had previously used the protease inhibitor indinavir (Crixivan), which is also processed by the kidneys. However, exposure to indinavir was not a factor in the development of the kidney problems seen in this study.
Another factor for kidney damage was having a low CD4+ cell count. It was not clear how or why this could increase the risk of kidney damage. Some speculations: it is possible that people with low CD4+ counts were more ill than other patients and therefore more susceptible to drug side effects. Also, patients with low CD4+ cells could be exposed to more drugs (both for HIV and related complications), again increasing the risk for toxicity. However these theories are unproven.
Tenofovir may cause kidney damage by injuring the energy-producing parts of kidney tubules, called mitochondria, as does the nucleotide analogue adefovir. Ways of preventing tenofovir-related kidney damage were not mentioned in the presentation. However, if tenofovir does damage mitochondria, then perhaps a first step in testing ways to prevent this damage is to conduct test-tube experiments with kidney cells and antioxidants such as alpha-lipoic acid, L-carnitine, co-enzyme Q10 and N-acetyl-cysteine (NAC).
Ref: Harris M, Zalunardo N, Yip B, et al. Nephrotoxicity of tenofovir DF. 12th Annual Canadian Conference on HIV/AIDS Research, April 10-13, Halifax. Abstract 168.
Copyright © 2003 – Treatment Update. Reproduced with permission. Reproduction of this article (other than one copy for personal reference) must be cleared through the Editor, The Community AIDS Treatment Information Exchange, Suite 420 – 517 College Street, Toronto, On M6G 4A2 Canada.
- The Community AIDS Treatment Information Exchange:
- The Canadian Association for HIV Research:
It is unclear from this report whether all creatinine elevations were counted or only the elevations occurring multiple times in a patient Presumably these elevations were then reversible when tenofovir was discontinued. Also there is no information about the time on treatment after which the elevations were observed in order to assess risk of cumulative toxicity.
Although tenofovir appears to be safe several reports of renal complications are beginning to emerge and the clinical relevance for the moment may be to avoid combinations with nephrotoxic agents until further data become available.